Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 23, 2021, 5:02 AM MDT for Otero County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 5:02 AM MDT (11:02 UTC)
- Expired
- May 23, 2021, 5:30 AM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
County Otero County, CO
The radar
The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
583 WWUS85 KPUB 231102 SPSPUB Special Weather Statement National Weather Service Pueblo CO 502 AM MDT Sun May 23 2021 COZ086-088-093-094-231130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 502 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 530 AM MDT... At 502 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Delhi, or 28 miles southwest of La Junta, moving northeast at 50 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Delhi, Timpas, Thatcher and Tyrone. LAT...LON 3731 10395 3743 10423 3802 10393 3786 10349 TIME...MOT...LOC 1102Z 208DEG 44KT 3767 10390 $$ Rodriguez
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 22, 11:26 PM MDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 22, 11:26 PM MDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 PM MDT Sat May 22 2021 .UPDATE... Issued at 653 PM MDT Sat May 22 2021 Dropped the Tornado Watch for Pueblo, El Paso and Huerfano Counties. Still a svr/tor risk farther east as storm east of Trinidad is showing some rotation, with hail covering the ground along I-25 over Raton Pass on CDOT web-cams. && .SHORT TERM...(This evening through Sunday) Issued at 245 PM MDT Sat May 22 2021 ...Strong to severe storms remain possible into tonight over the eastern plains... Currently... Storms are currently moving S-N over and just west of the I-25 corridor, moving NE fairly quickly. Several reports of sub-severe hail have come in, and between radar and observations, near-severe wind gusts and locally heavy rain remain possible under these storms. Today and tonight... Plains and I-25: Severe weather is the main concern for the rest of today as the broad upper trough/low west of Colorado ejects to the northeast. In the process, this system will be wrapping around tropical Pacific moisture and strong southerly flow over most of the region. Synoptically prevailing conditions today will be warm and breezy thanks to that upper low, with afternoon gusts over the plains hitting around 40 knots and high temperatures expected to be seasonably warm, if a few degrees cooler than yesterday, with mid 70s-80s expected. Severe threat: A moisture gradient has pushed west from KS into our area this afternoon. With dewpoints at some places across the plains already in the low-50s, if the moisture is able to stay in place storms could get ramped up pretty quickly. While a few of the short-term models had El Paso County and some of our other northern areas drying out a bit in the earlier parts of the day, model agreement and forecast confidence have both increased greatly on more moisture staying in central and east El Paso through tonight, with dewpoints of 45-55 sticking around into the late afternoon. Convective parameters are still looking favorable for further severe development as well. Current mesoscale analysis is showing over 1000- 1500 J/kg of CAPE up the I-25 corridor to Colorado Springs, with strong southerly winds turning more easterly near the surface as storms pass nearby, further enhancing low-level directional shear. Winds are already gusting to around 40 mph, and will likely get stronger as the day goes on. While there is still some CIN in place over the area, storms have already begun to grow in intensity and there is little remaining concern than convective activity will be limited for the day. Some of the high-red models are indicating that there could be as much as 2000 J/kg of CAPE over parts of the eastern plains by this evening. Bulk shear will also be sufficient for supporting thunderstorm enhancement, with 30-35 knots EBS sitting over the area this afternoon, which is expected to increase to near 50 knots over some areas by tonight. However, the main challenge with the severe forecast will be the speed shear. If storms are moving too quickly and flow aloft is too fast, storms will be unable to get properly organized before they fall apart, possibly limiting the severe potential. Ongoing convective development will likely progress similarly the rest of this afternoon. Storms are expected to continue to quickly move up from the south, likely either staying scattered in nature or forming brief lines oriented north-south. Storms are expected to continue moving over the area surrounding the I-25 corridor this afternoon, with storm motion expected to be NNE around 40 mph. High- res ensemble and deterministic forecasts from this morning seem to be holding true so far for the most part, so it could be expected for these storms to continue popping up through evening, slowly moving more eastward in the process where the better dynamics and shear could potentially increase the threat of tornadic storms and larger hail. Luckily, this means that the burn scars are at somewhat less risk from individual storms, as they will be moving too fast for flash-flooding to be concerning. However, if multiple storms manage to all train over a single burn scar things could get concerning pretty fast, so monitoring of any lines of training storms will be paramount. The main severe threats for today and tonight will be wind gusts of 70 mph, hail up to 2 inches, and an isolated tornado or two if storms are able to get properly rotating, given the shear and rapid storm movement. Finally, later this evening after 5-6pm or so, many of the short- term models have storms a bit more organized and linear, moving more to the east across the plains into later tonight. The last several runs of the HRRR have been very consistent with developing this feature, and confidence in it has increased since morning. This potential linear storm mode will also increase wind speeds over the plains, likely leading to more severe gusts. It is also expected that storms will be present in the area, moving ENE across the plains and/or coming up from the Raton Mesa, late into tonight, potential sticking around until about midnight or even a few hours later. Snow over the mountains: The eastern San Juan Mountains have been seeing a lot of precipitation over the last few days. However, as the low continues to track northeast, precipitation over the area should wane. Snow levels remain high into tomorrow morning, and should stay relegated to the higher mountains peaks. Overall, another inch or two are possible over the peaks of the eastern San Juans, with a little more rain possible at lower elevations. Tomorrow: Tomorrow is expected to be much drier than today as the upper forcing lifts north and east away from our area. A few lingering showers could persist overnight, especially over the southeast mountains, but they are expected to fade by mid-morning at the latest. However, the upper trough axis will still be centered near the region, and flow aloft will still be strong from the SSW. A modest moisture gradient will be set up right around the CO-KS border, and with over 1500 J/kg of CAPE possible around the line, thunderstorm development seems likely. However, as opposed to the last 2 days, development is currently slated to be later in the day, 21Z at the earliest between the short-term guidance, and storms will likely move east out of our area rather quickly, so impacts are expected to be pretty minimal. However, given the models' inconsistency on the exact placement of drylines, it is possible that some storms could form just a bit further west, possibly as far west as the La Junta to Kim line. Given the expected initial scattered to isolated nature of the storms, as well as available CAPE and shear, some storms will be well supported enough to become strong to severe, especially later into the evening hours. Precip chances should diminish quickly mid-late evening. High temperatures should be just a bit warmer than today, with 50s-60s expected west into the mountains and mid 70s-80s expected over the plains. .LONG TERM...(Sunday night through Saturday) Issued at 245 PM MDT Sat May 22 2021 Monday... Starting the long term period, a trough will be lifting to the NE, but the southern fringe of it will still influence the area. With this some upper level synoptic support will be present, with decent southwesterly flow aloft and areas of vorticity maximums flowing around the trough perimeter. Given this, increased divergence aloft will be present and will aid in the development of a surface lee cyclone. This cyclone will force a weak cold front south over the area during the afternoon, and a dryline to the east near the CO and KS border. As the surface cyclone lifts to the NE in conjunction with the strongest upper level flow, the cold front will push southward toward the the CO and NM border, and on the dryline, thunderstorms will likely begin forming. Given the location of the dryline, thunderstorms should move off into KS before they begin intensifying. Otherwise, expect dry and relatively clear skies over the Pueblo CWA. Tuesday - Wednesday... Mid week, the GEFS and EPS ensembles bring in a weak upper level ridge. This ridge should bring quiet weather to the Pueblo CWA, with dry and clear conditions expected given the synoptically sinking air over the area. Thursday - Saturday...Heading into the end of next week, the ensembles begin digging a trough into the western US and pushing it eastward towards the Pueblo CWA. This would increase precipitation chances, especially near the end of the period, over the area as lift and moisture increase in response to the approaching upper level system. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1119 PM MDT Sat May 22 2021 Lingering showers with isolated embedded thunderstorms will continue across the forecast area through 09z before diminishing, producing intermittent MVFR to IFR conditions. However, for the most part, VFR conditions are expected across the forecast are over the next 24 hrs, including the three main TAF sites of KCOS, KPUB and KALS. Plan on a strong southerly flow gusting to 35 kts starting around 16z and lasting until 01z Sunday evening. Surface winds will lessen and shift to a more westerly direction by around 01z. Isolated strong to severe storms are anticipated once again tomorrow aftn and eve, with the highest probability occuring east of a north-south line through KLHX. Moore && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PETERSEN SHORT TERM...GARBEROGLIO LONG TERM...SIMCOE AVIATION...MOORE
Hazardous weather outlook, May 22, 9:22 PM MDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 922 PM MDT Sat May 22 2021 COZ058>089-093>099-240330- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 922 PM MDT Sat May 22 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Scattered will persist overnight across the area, with the greatest chance for storms over the southeast plains. Hail up to the size of nickels, wind gusts to 50 mph, frequent cloud to ground lightning and brief heavy rainfall will be the main storm risks overnight. High elevation snow is likely tonight over the southwest slopes of the San Juan mountains. Several inches of snow will be possible. Some accumulating snow will be possible tonight over the passes in the southwest mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Active weather will continue over parts of southern Colorado early next week, as strong to severe storms are possible across the eastern plains on Sunday and Monday. Strong winds of 20 to 30 mph with gusts to 50 mph will be possible over the larger valleys and plains on Sunday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible overnight across the southeast plains and the southwest mountains 10/SIMCOE
In the hours before
Special weather statement, May 23, 12:34 AM MDT, 4 hours 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 1234 AM MDT Sun May 23 2021 COZ062-063-072-073-076-077-230715- Western/Central Fremont County Below 8500 Ft CO- Central Chaffee County Below 9000 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- Western Mosquito Range/East Chaffee County above 9000Ft CO- 1234 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE... NORTHWESTERN FREMONT AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 115 AM MDT... At 1234 AM MDT, Doppler radar was tracking a strong thunderstorm near Swissvale, or 8 miles northeast of Decker Burn Scar, moving northeast at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decker Burn Scar, Salida, Swissvale, Howard and Waugh Mountain. LAT...LON 3869 10548 3837 10591 3845 10606 3870 10591 TIME...MOT...LOC 0634Z 217DEG 39KT 3852 10588 Rodriguez
Special weather statement, May 23, 12:38 AM MDT, 4 hours 24 minutes before
Special Weather Statement National Weather Service Pueblo CO 1238 AM MDT Sun May 23 2021 COZ069-230715- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 1238 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 115 AM MDT... At 1238 AM MDT, Doppler radar was tracking a strong thunderstorm near Center, or 28 miles northwest of Alamosa, moving northeast at 50 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Center, Saguache, Moffat and La Garita. LAT...LON 3770 10611 3776 10628 3810 10613 3802 10584 TIME...MOT...LOC 0638Z 209DEG 41KT 3782 10614 Rodriguez
Special weather statement, May 23, 12:59 AM MDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 1259 AM MDT Sun May 23 2021 COZ069-070-072-073-087-230730- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 1259 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST CENTRAL HUERFANO AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 130 AM MDT... At 1259 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of San Luis Lake, or 13 miles northeast of Alamosa, moving northeast at 65 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Great Sand Dunes and San Luis Lake. LAT...LON 3747 10564 3754 10579 3792 10562 3782 10532 TIME...MOT...LOC 0659Z 207DEG 55KT 3757 10567 Rodriguez
Special weather statement, May 23, 3:17 AM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Pueblo CO 317 AM MDT Sun May 23 2021 COZ074-088-094-230945- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 317 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 345 AM MDT... At 317 AM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Trinchera, or 16 miles northeast of Raton, moving northeast at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinchera. LAT...LON 3733 10414 3719 10385 3699 10405 3699 10433 TIME...MOT...LOC 0917Z 210DEG 41KT 3702 10419 Rodriguez
Special weather statement, May 23, 4:17 AM MDT, 45 minutes before
Special Weather Statement National Weather Service Pueblo CO 417 AM MDT Sun May 23 2021 COZ074-088-094-231045- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 417 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 445 AM MDT... At 416 AM MDT, Doppler radar was tracking a strong thunderstorm near Sugarite Canyon State Park, or 10 miles northeast of Raton, moving northeast at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Raton Pass. LAT...LON 3734 10430 3721 10400 3700 10418 3699 10449 TIME...MOT...LOC 1016Z 210DEG 41KT 3702 10435 Rodriguez
Special weather statement, May 23, 5:02 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 502 AM MDT Sun May 23 2021 COZ086-088-093-094-231130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 502 AM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 530 AM MDT... At 502 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Delhi, or 28 miles southwest of La Junta, moving northeast at 50 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Delhi, Timpas, Thatcher and Tyrone. LAT...LON 3731 10395 3743 10423 3802 10393 3786 10349 TIME...MOT...LOC 1102Z 208DEG 44KT 3767 10390 Rodriguez
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:27 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 63 min |
| May 22, 6:31 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| May 22, 6:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| May 22, 7:30 PM MDT | Flash Flood Warning | PUB | Las Animas | 91 min |
| May 22, 7:32 PM MDT | Special Weather Statement | PUB | Otero | 43 min |
| May 22, 7:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| May 22, 7:49 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 26 min |
| May 22, 8:02 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 28 min |
| May 22, 8:28 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 32 min |
| May 22, 8:59 PM MDT | Special Weather Statement | PUB | Crowley | 46 min |
| May 22, 9:40 PM MDT | Special Weather Statement | PUB | Otero | 50 min |
| May 22, 10:18 PM MDT | Special Weather Statement | PUB | Costilla | 27 min |
| May 23, 12:34 AM MDT | Special Weather Statement | PUB | Fremont | 41 min |
| May 23, 12:38 AM MDT | Special Weather Statement | PUB | Saguache | 37 min |
| May 23, 12:59 AM MDT | Special Weather Statement | PUB | Alamosa | 31 min |
| May 23, 3:17 AM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 23, 4:17 AM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 23, 11:37 AM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| May 23, 12:02 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| May 23, 12:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 33 min |
| May 23, 12:26 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 34 min |
| May 23, 12:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| May 23, 12:53 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| May 23, 1:24 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 23, 5:38 PM MDT | Special Weather Statement | PUB | Kiowa | 22 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.